August 20, 2019 at 5:02 pm #125612
I’m newly diagnosed two weeks ago, and still at the early titration stage of Elvanse 20mg, and seeing the Benenden Psych again tomorrow morning for an adjustment.
The biggest things I’ve noticed so far:
* I’m very, what I can only describe as alert. I don’t need to nod off in the pm like I would normally.
* Decreased appetite
* Restless Legs have reduced a bit.
* Appetite reduced
* Mentally very, kind of astute, sharp, quick-witted etc (though I tend towards these these descriptors anyway, but have noticed a definite ramping up)
* A bit skin-picky – fingers, scalp etc
* Not really noticed a big increase in motivation/productivity/tackling procrastination, which I really was hoping for :o(
* Psych called me midweek for an update, and asked me to double my dose for two single days before tomorrow’s appt. The day I took 40mg, I was mentally very sharp all day, but did not get out of bed until 6.30pm, and ate at 8pm. I almost felt like I just wasn’t able to move, or didn’t need to/want to get out of bed. It was… odd. I didn’t sleep or anything, just sat there reading and posting stuff on SM.
* She’s asked me to make the second day I have the double dose the day that I’m seeing her, so that’ll be tomorrow morning. I’m guessing so as she can check my heart rate etc.
* She also asked me to have two days off the tablets, which I did last week. I found myself particularly short-tempered on the first day with no meds, and I think I slept both days in the afternoon…
* I’ve no idea what the crash is that everyone’s talking about. I’m awake until at least 1am each night – it was nearly 4 am on the double-dose day, Dear God! And still I woke up early again the next day, but still didn’t feel like I wanted to get on with anything.
Main thing missing for me is still the lack of motivation/procrastination, which I really thought would have shifted. I pictured myself bustling about and cleaning a lot. I’m not yet! Hmmm…
I have no idea if any of this is ‘normal’, so thought I’d post to see if anyone has any similar experiences, or advice, before I head back to the Psych tomorrow.
August 21, 2019 at 12:00 pm #125651
You should only increase the medication if and when needed. While your side effects sound like it’s possibly too high a dose or the wrong medication for you, symptoms of ADHD can get worse on too low of a dose too. You need to discuss everything you shared here with your prescribing doctor.
Here’s a primer to help you understand ADHD meds as well:
ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism
August 22, 2019 at 12:05 pm #125928
Yes, have already read the primer – very helpful.
My psych has raised the dose to 40mg of Elvanse. She did consider adding in Bupropion (Wellbutrin/Zyban) to help with motivation, but was concerned at my ‘excitability’ and consequently higher pulse rate when in a lively state, so I think that has been parked for the time being, until I prove I can control my pulse rate through biofeedback, and remain calm at rest ongoingly.
Quite skin picky still… Managed to bring my sleep time forward by an hour though last night, to 12.30am
So as of yesterday, am on the higher dose, and we’ll see where that leads over the next few weeks…
Thanks for your advice,
October 24, 2019 at 10:29 am #132324
**Update, and request for others who’ve experienced the same**
Have been on Elvanse for three months now – slowly titrating up from 20mg to maximum dose of 70mg.
It stays in my system comfortably for at least 10 hours, and the main indication I have that it’s wearing off is my RLS starts up! No major crash like some have described with other meds.
My chief concern is that while I feel alert, I’m feeling little other benefit, irrespective of the dose size.
I was hoping for a big motivational surge in wanting to do the army of things I’ve been neglecting/putting off/avoiding for a long time, but no shift at all, really.
I just don’t want to do them, but really need them done.
I’ve also noticed that each time the dose is titrated upwards, I have a day of what I can only describe as physical inertia (not tiredness) but coupled with intense hyperfocus/overfocus. An example: The day I moved to 70mg I spent the whole day in bed, barely moving, until 6.30pm. I was reading twitter on my phone, scanning articles and links – lot of interesting things. I didn’t eat, I didn’t drink, I didn’t pee. For hours.
I was almost held in a kind of focus-trance-limbo. Aware I really should get up, but not being able to do so.
This also happened right near the beginning of taking Elvanse, on a lower dose.
I’ve shared this with my nurse-prescriber, who in conjunction with the psychiatrist has asked me to trial Concerta XL (slow release). I know the delivery method and uptake process are different, but ultimately as they both help my brain release norepinephrine and dopamine, won’t the result be the same? Or is it less mathematical than that?
I am desperate to find something that will alter the way I feel about getting important things done in my life, as while I feel more alert, I feel I’m still drowning in unmet responsibilities, which is only adding to my overall feelings of inadequacy and ever-rising anxiety levels… 😔
Three months on, I had expected a significant shift, so feel rather disappointed.
I’d be interested to hear from anyone else who has experienced this, and found a solution that works for them.
April 14, 2020 at 2:51 pm #168914
Interesting post. Im on Elvanse too & while part of me feels it changed my life (it makes me so much more tolerant & calm) Im like you, totally un motivated. And I used to be very motivated at work. Ive never been so bad at housework & while Ive put that down to depression actually I dont think it is. Ive had no motivation to exercise since forever either, & cant go to bed early – its not good. Im on blood pressure meds too, so may be able to get away with welbutrin (I used to take it so have a stash).
Re Concerta, it does work slightly differently. I really liked Ritalin though of course it wears off super fast. Concerta XL could be a good alternative – though as an NHS user could be hard to get.
Good luck & do give the Concerta a try. You arent imagining your side effects & its worth getting it right.
April 25, 2020 at 6:16 am #170371
Hi – I’m an American expat currently living in the UK for the time being (until I can get back to New York) next fall.
Since I’ve moved I’ve had a nightmare of a time getting any of my medications. In the US I was taking Buproprion, Zoloft and Adderall. I have only been able to get the Zoloft and even that has been difficult. I have a Visa and have an NHS insurance number, but have had no luck finding any NHS doctor who acknowledges ADHD as a legitimate condition. I’m also shocked that I can’t even get Wellbutrin! I’ve been told it’s only prescribed for quitting smoking. That said, I’m open to trying a private option but have found most of them to require ridiculous initial tests that are thousands of pounds which I can’t afford right now. Do you have any suggestions for practices that are ADHD/anxiety friendly? I’m feeling very overwhelmed by the judgy rude reaction I’ve gotten every time I attempt to see a doctor. Thanks so much!
May 18, 2020 at 1:25 am #172022
Hi, I’m a pretty late-diagnosed adult (fifties) – misdiagnosed since forever, mostly with anxiety issues, since my twenties. Have been prescribed Elvanse 30mg to start with and I really and honestly don’t think it’s doing anything. Was super-excited to be diagnosed and have been so looking forward to feeling different – less hyper, less manic, calmer, etc. etc.- but… a bit low now. Maybe the dose is wrong? – I have an appointment (by phone, of course) to discuss it in a couple of weeks. But if 30 mg is doing NOTHING surely even the top dose – which I think I read is 70 mg – won’t change my life. All advice gratefully accepted!!!
May 18, 2020 at 10:34 am #172043
There is a process of trial and error and titration to find the right medication and dosage for each individual. Your doctor should start with the lowest dose and increase only if and when needed. There’s a big difference between 30 mg and 70 mg, so don’t discount this medication yet.
There are two types of stimulants: amphetamine (Adderall, Vyvanse, Evekeo…) and methylphenidate (Ritalin, Concerta, Quillivant…). Almost everyone does well on one type or the other, but not both.
For your current med, it could be the right type but you need a higher dosage. Or, it could be that you need the other type of stimulant.
ADDitude Community Moderator, Parenting ADHD Coach & Author, Mom to teen w/ ADHD, LDs, and autism
You must be logged in to reply to this topic. Login